Hypoglycaemia, a hypo, is when you have too little glucose in your blood (below 4.0mmol/l). The symptoms listed below, may warn you of an impending hypoglycaemic attack. These symptoms do not all occur at the same time. If you are not sure, measure your blood glucose.
Mild hypoglycaemia without unconsciousness does not have severe consequences. Hypoglycaemia should not frequently occur. If you suffer from frequent hypoglycaemia you should contact your Diabetes Specialist Nurse for a possible adjustment of your insulin dosages.
You may feel:
You may have:
You may get:
You might be:
Hypoglycaemia is caused by too much insulin in the body and therefore blood glucose levels fall below normal. Whenever you have had a hypo always find out what the cause could have been. Anything which lowers blood glucose may be the cause of a hypo:
As soon as you feel the symptom, act straight away. Don’t make the mistake of playing down a hypo!
Always treat hypos immediately.
Whenever you suffer from hypoglycaemia you have to immediately take carbohydrates to make your blood glucose levels rise. You need to eat or drink 10g to 20g fast acting sugary carbohydrate eg
It is very important that you follow this first fast acting carbohydrate with a slow acting carbohydrate (10-20g) such as: a sandwich, roll, toast, banana or your next meal if it is due. It is always very important to measure your blood glucose levels during and after an episode of hypoglycaemia.
Please inform your diabetes team when severe night time hypos occur. You should always carry your preferred hypo treatment with you at all times in order to be able to treat a hypo immediately.
The CHOICE diabetes education programme is available in NI and the border counties of Republic of Ireland, ask your Diabetes TeamChoice Programme